MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL TI-PLASMA/HA 55 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL TI-PLASMA/HA 55 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Catalog Number 75100442
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 07/01/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a thr had been performed on an unknow date, there was presence of heavy metallosis caused by the dislocation of the ceramic head.A revision surgery was performed in (b)(6) 2024 (exact date unknown), in which one (1) polarcup shell ti-plasma/ha 55 non-cem and one (1) polarcup pe insert 55/28 non-cem were explanted.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Additional information: b2 (outcomes attributed to ae), b3 (occurrence date), h6 (component code, type of investigation, investigation findings, investigation conclusions).Results of investigation: it was reported that, after a total hip replacement had been performed on an unknow date, there was presence of heavy metallosis caused by the dislocation of the ceramic head.A revision surgery was performed in (b)(6) 2024 (exact date unknown), in which one (1) polarcup shell ti-plasma/ha 55 non-cem and one (1) polarcup pe insert 55/28 non-cem were explanted.Patient's current health status is unknown.The complaint sample was not returned for evaluation.No visual inspection could be performed.A review of the product documentation did not detect any deviation that could have contributed to the reported failure mode.The review of historical complaints for the alleged device revealed no additional similar complaints reported for the same batch, and no additional similar complaints for the same product number over the past 12 months with similar failure mode.A review of past corrective actions was performed.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.A review of the device labeling revealed that the ifu (lit.No.81113832 rev.0) states metal related pathology of the component as a ¿potential adverse device effect¿ in combination with the implantation of a hip prosthesis.Based on the available information and the performed investigation, the complaint cannot be confirmed.The root cause of the dislocation of the ceramic head remains undetermined.It is suspected that an off-label use contributed to the reported event as it has been reported that a device from a different manufacturer is involved.As only the shell and shell insert were explanted, it is suspected that either the initially implanted ball head or hip stem is not from smith and nephew as per total hip replacement the hip joint will be replaced and consists of at least a hip cup, ball head and hip stem.Hence, the returned smith and nephew articles are suspected to have been paired with products from a different manufacturer.We advise to follow our product compatibilities (https://www.Smith-nephew.Com/en-us/product-compatibility) for approved and allowed combinations.The need for further actions is not indicated.Should the device or additional information be received, the complaint will be reopened.Smith and nephew will continue to monitor this device for similar issues.This investigation is considered closed.

Brand Name
POLARCUP SHELL TI-PLASMA/HA 55 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20051168
Report Number9613369-2024-00118
Device Sequence Number12751551
Product Code LWJ
UDI-Device Identifier07611996118339
UDI-Public7611996118339
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K122244
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/24/2025
Device Catalogue Number75100442
Device Lot NumberB1819158
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/02/2024
Supplement Date Received by Manufacturer09/13/2024
Initial Report FDA Received Date08/23/2024
Supplement Report FDA Received Date09/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/26/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
75017224/B1815745/POLARCUP PE INSERT 55/28 NON-CEM
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown